MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965458120
Medical Device Problem Codes Kinked (1339); Difficult to Remove (1528)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 05/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Although it has been indicated that the device from the reported incident has been discarded at the hospital, the investigation into this event is on-going.Upon completion of the investigation, a supplemental medwatch will be submitted.(b)(4).Device discarded at hospital.
 
Event or Problem Description
As reported by angiodynamics' distributor in the (b)(6): "during a picc placement procedure a needle was placed in the right cephalic vein under ultrasound guidance.Guidewire advanced, then met obstruction.Removal of needle and guidewire attempted.Needle removed, guidewire remained stuck and could not be removed by pulling.Patient referred to anesthetic and on-call surgical teams who attempted removal by manipulation.Radiological examination showed flexible tip of guidewire kinked in vein.Guidewire removed under local anesthetic in theatre by cut-down into vein and ligation." all used devices were discarded at the hospital.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the bioflo picc product family and the failure mode "guidewire difficulty removing/withdrawing." no adverse trend was identified.In addition, this is the only reported complaint for this failure mode in the past 15 months for the bioflo picc product family.As the used guidewire was not returned, a device evaluation was not possible and the root cause of the reported event was unable to be determined.The directions for use packaged with the picc device include the following precautions and guidance: "precautions: exercise care when advancing the catheter or guidewire to avoid trauma to the vessel intima.Do not use clamps, toothed or ribbed forceps.Do not use clamps or other instruments with teeth or sharp edges on the catheter or other instruments to advance or position catheter as catheter damage may occur.Using guidewire: insert introducer needle, bevel up, into selected vein, and confirm vessel entry.Insert soft or guiding tip of the guidewire through the needle and into the vein to the desired position based on clinical practice guidelines and standards or institutional policy and procedure.Note: if using 145 cm or 70 cm hydrophilic guidewire, fill the wire holder (hoop) or bathe the guidewire with sterile normal saline for injection to ensure activation of the hydrophilic coating prior to the procedure.This may need to be repeated during the procedure by gently flushing the catheter with sterile normal saline solution for injection through the supplied flush assembly with the guidewire in place.Precaution: if guidewire must be withdrawn, remove the needle and guidewire as a single unit." (b)(4).Device not returned to manufacturer.

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key6605873
Report Number1317056-2017-00040
Device Sequence Number16436610
Product Code LJS
UDI-Device IdentifierH965458120
UDI-PublicH965458120
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2018
Device Catalogue NumberH965458120
Device Lot Number5119068
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/12/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/01/2017
Supplement Report FDA Received Date06/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;